Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 101, NWS Huntsville, AL

July 26, 2007Franklin County, Tennessee; Jackson County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 26, 2007, 3:53 PM CDT for Franklin County, Tennessee; Jackson County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2007, 3:53 PM CDT (20:53 UTC)
Expired
Jul 26, 2007, 4:30 PM CDT
In force
37 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Jackson County, AL, Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 12 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1476 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 262053
SVRHUN
ALC071-TNC051-262130-
/O.NEW.KHUN.SV.W.0101.070726T2053Z-070726T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
353 PM CDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN TENNESSEE...
  NORTH CENTRAL JACKSON COUNTY IN NORTHEAST ALABAMA...

* UNTIL 430 PM CDT

* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JERICHO...OR ABOUT 11 MILES SOUTH OF WINCHESTER...AND MOVING EAST
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JERICHO...  

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3512 8594 3492 8595 3496 8623 3508 8623
TIME...MOT...LOC 2053Z 276DEG 4KT 3503 8613

$$

PG
1 follow-up statement
000 
WWUS54 KHUN 262123
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 PM CDT THU JUL 26 2007

ALC071-TNC051-262132-
/O.EXP.KHUN.SV.W.0101.000000T0000Z-070726T2130Z/
JACKSON AL-FRANKLIN TN-
422 PM CDT THU JUL 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN AND NORTH
CENTRAL JACKSON COUNTIES EXPIRES AT 430 PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT
PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3512 8594 3492 8595 3496 8623 3508 8623
TIME...MOT...LOC 2122Z 276DEG 4KT 3503 8609

$$

PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:52 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 26, 10:52 AM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1052 AM CDT THU JUL 26 2007

.UPDATE...
THE UPPER LEVEL LOW THAT HAS BEEN INFLUENCING WEATHER IN THE
TENNESSEE VALLEY FOR MUCH OF THE WEEK CONTINUES TO SIT AND SPIN
OVER THE GREAT LAKES REGION. 12Z U/A ANALYSIS CENTERS IT NEAR
DETROIT WITH SPOKES OF ENERGY ROTATING ACROSS THE OHIO
VALLEY...THE MID ATLANTIC REGION...AND ALONG THE APPALACHIAN
CHAIN. A SURFACE BOUNDARY THAT HAD BEEN LINGERING ACROSS THE AREA
HAS BECOME MORE DIFFUSE. AT THIS POINT ONLY A BROAD MOISTURE
GRADIENT AND SLIGHT WIND SHIFT WERE NOTED ALONG A WEST TO EAST
BOUNDARY GENERALLY ALONG THE AL/TN STATE LINE. 15Z TEMPS WERE
RUNNING FROM 81 IN THE SHOALS AND AT RUSSELLVILLE TO 70 IN
SCOTTSBORO...WHERE HEATING HAS BEEN DELAYED BY SOME PESKY FOG
ALONG THE TENNESSEE RIVER.

WV IMAGERY AND H5 PROFILER DATA SHOWS A WEAK LOBE OF ENERGY OVER
TENNESSEE SINKING SOUTH INTO THE AREA. LAPS DATA SHOWS THE AXIS OF
HIGHEST INSTABILITY FROM NE MISSISSIPPI ACROSS MID TENNESSEE...AND
MESOANALYSIS SHOWS THE STEEPEST LAPSE RATES LINING UP IN THIS AREA
AS WELL. I BELIEVE THIS IS WHERE WE WILL SEE SOME SCATTERED
CONVECTION FIRE UP WITHIN THE NEXT FEW HOURS. HOWEVER...AGREE WITH
PREVIOUS FORECASTER THAT ACTIVITY WILL NOT BE AS WIDESPREAD AS
YESTERDAY.

ALL IN ALL THE GOING FORECAST APPEARS TO BE ON TARGET...SO NO
ADJUSTMENTS WILL BE MADE TO GRIDDED PRODUCTS OR ZONES AT THIS
TIME.

DL-16

&&

.PREV DISCUSSION...
UPPER LOW WILL HAVE LESS AND LESS OF AN IMPACT ON LOCAL WX MOVING
INTO FRIDAY AS IT IS REABSORBED INTO THE UPPER FLOW OVER THE GREAT
LAKES. THERE IS LITTLE TO FOCUS ON FOR PCPN DEVELOPMENT FRIDAY
AFTN...THOUGH THERE WILL BE MORE THAN ENOUGH MOISTURE AND
INSTABILITY TO FIRE OFF A FEW STORMS HERE AND THERE. GOING FCST
HAS A 20 POP FOR THE AFTN HOURS...AND THIS LOOKS REASONABLE WITH
LITTLE ELSE TO PINPOINT. WILL TREND WARMER FRIDAY ANTICIPATING
LITTLE IN TERMS OF CLOUD COVER AND AN INCREASE IN WESTERLY FLOW.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
AREA WILL BE IMPACTED BY ONE LAST GASP FROM THE UPPER LOW AS A
SHORTWAVE DIVING DOWN THE NW FLOW DRIVES A FRONT TOWARDS THE AREA
FRIDAY NIGHT. RAIN CHANCES WILL IMPROVE ACROSS SRN MID TN DURING THE
NIGHT...BUT THEN A LARGER PORTION OF THE AREA STANDS A DECENT SHOT
OF RAIN WITH THE FRONT NEARING THE AREA SATURDAY. WITH THE AVAILABLE
FORCING AND PLENTY OF MOISTURE...FEEL THE NAM IS BEING A BIT STINGY
WITH PCPN AND FEEL COMFORTABLE INCREASING TO A 50 POP. CONFIDENCE
DECREASES INTO SUNDAY AS THE FRONT STALLS OUT AND LINGERS NEAR THE
FCST AREA. WHILE THERE IS GOOD MODEL AGREEMENT ON GENERAL PLACEMENT
OF THE FRONT...THE DETAILS ARE FUZZY WHICH MAKES IT DIFFICULT TO
DETERMINE IF POPS WILL BE ENHANCED ACCORDINGLY. FOR THE TIME BEING
WILL INCREASE POPS A BIT SUNDAY AND SUNDAY NIGHT... LEAVING MONDAY
DRY AS THE UPPER PATTERN TRANSITIONS TO A DRIER NORTHERLY FLOW.

CONSENSUS SUPPORTS A DRY FCST AFTER THE FRONT FINALLY SINKS THRU THE
AREA....AS REGIONAL WX IS DOMINATED BY N/NWLY FLOW WITH A TROUGH
AXIS PARKED ALONG THE ERN SEABOARD. WILL GO WITH THE GFSX MOS FOR
THE TIME BEING FOR HIGHS AND POPS...THOUGH WARMER TEMPS MAY BE
CALLED FOR IN FUTURE RUNS.

BCC

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

BCC/DL
Hazardous weather outlook, Jul 26, 11:15 AM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1115 AM CDT THU JUL 26 2007

ALZ001>010-016-TNZ076-096-097-271100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1115 AM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS WILL EXIST ACROSS
MUCH OF THE AREA TODAY. THOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...A FEW STORMS COULD BECOME SEVERE WITH THE POTENTIAL
FOR DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF PENNIES...ESPECIALLY
OVER NORTH CENTRAL AND NORTHEAST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE. WITH A VERY MOIST AIRMASS IN PLACE...LOCALIZED FLOODING
IS ALSO POSSIBLE. THESE THREATS WILL OCCUR MOST LIKELY WITH
THUNDERSTORMS THAT DEVELOP DURING THE AFTERNOON AND EARLY EVENING
HOURS.

SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF DURING THE EVENING HOURS.
PATCHY FOG WILL BE POSSIBLE OVERNIGHT...ESPECIALLY WITHIN VALLEYS
AND AREAS THAT RECEIVE SIGNIFICANT RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN APPROACHING SURFACE FRONT WILL INCREASE THE CHANCES FOR SHOWERS
AND THUNDERSTORMS THIS WEEKEND...ESPECIALLY SATURDAY. SOME STORMS
COULD BE ENHANCED ALONG THE FRONT LATE SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

DJN/DL

In the hours before

Special weather statement, Jul 26, 1:55 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT THU JUL 26 2007

ALZ010-262000-
DE KALB-
155 PM CDT THU JUL 26 2007

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 300 PM CDT...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SYLVANIA...OR 5 MILES NORTH OF FORT PAYNE...
MOVING EAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SYLVANIA.
  FORT PAYNE.
  VALLEY HEAD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Special weather statement, Jul 26, 3:37 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT THU JUL 26 2007

ALZ009-TNZ097-262115-
FRANKLIN-JACKSON-
339 PM CDT THU JUL 26 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY IN SOUTHERN
TENNESSEE AND JACKSON COUNTY IN NORTHEAST ALABAMA UNTIL 415 PM CDT...

AT 333 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WAS DEVELOPING 6 MILES
EAST OF HUNTLAND...OR 11 MILES SOUTH OF WINCHESTER. THIS STORM IS
NEARLY STATIONARY.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

PEOPLE IN EXTREME NORTHERN JACKSON AND SOUTHERN FRANKLIN COUNTY
COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PG

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:00 PM CDTFlash Flood WarningHUNMadison2 hr
Jul 25, 7:15 PM CDTSevere Thunderstorm WarningHUNMadison30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.